Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Wakefield, VA

June 14, 2002Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 14, 2002, 4:19 PM EDT for Perquimans County, North Carolina. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 4:19 PM EDT (20:19 UTC)
Expired
Jun 14, 2002, 4:35 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:30 PM EDTThunderstorm WindWinfall, NCTrees down. Several trailers damaged and power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:55 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 14, 2:55 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
255 PM EDT FRI JUN 14 2002

...SVR TSTRM WATCH 425 CONTS UNTIL 7 PM FOR SERN VA/NC NE...

IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN
CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR
SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES
FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY
W-NW FLOW AND COOLER TMPS INTO SUN.

AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT
ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING
FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS
WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL
PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT
LIKELY POPS THERE. CHC POPS ELSEWHERE.

NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR
CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA
LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP.
HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL
INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF
FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT
WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST.
UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER
THAN GUID TMPS.

CWF...NO FLAGS XPCTD.

FCSTID = 44
SBY   63  81  57  82 /  60  10  10  30
OXB   60  78  60  80 /  60  10  10  30
ECG   68  86  65  85 /  70  10   0  20
ORF   67  84  66  85 /  70  10   0  20
PHF   65  84  61  83 /  60  10   0  30
AKQ   63  86  59  84 /  50  10   0  30
RIC   62  83  58  83 /  50  10  10  30
FVX   60  84  56  84 /  50  10  10  30

.AKQ...
MD...NONE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
NCZ012>013...NCZ015>017...NCZ030>032...NCZ102...NCZ014.
VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
VAZ092>093...VAZ095>098.

In the hours before

Special weather statement, Jun 14, 1:35 PM EDT, 2 hours 44 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER
Special weather statement, Jun 14, 1:35 PM EDT, 2 hours 44 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD EXPIRATION TIME
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA VALID UNTIL 7 PM EDT. THE WATCH INCLUDES THE
FOLLOWING COUNTIES AND INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 14, 5:08 PM EDTSpecial Marine WarningAKQ37 min
Jun 14, 5:08 PM EDTSpecial Marine WarningAKQ37 min
Jun 14, 5:17 PM EDTSpecial Marine WarningAKQ28 min
Jun 14, 7:31 PM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News, City of Poquoson44 min
Jun 14, 4:52 PM EDTSevere Thunderstorm WarningAKQPasquotank13 min
Jun 14, 5:02 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.